Alert archive / Nevada / Red Flag Warnings in 2017

Red Flag Warning 6, NWS Elko, NV

July 9, 2017Elko County, Nevada

NWS Elko, NV issued this red flag warning at Jul 9, 2017, 2:09 PM PDT for Elko County, Nevada. It took effect at Jul 10, 2017, 11:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2017, 2:09 PM PDT (21:09 UTC)
In effect from
Jul 10, 2017, 11:00 AM PDT
Expired
Jul 10, 2017, 11:00 PM PDT
In force
12 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
2831 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WWUS85 KLKN 092109
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
209 PM PDT Sun Jul 9 2017


NVZ469-470-101515-
/O.NEW.KLKN.FW.W.0006.170710T1800Z-170711T0600Z/
/O.CON.KLKN.FW.W.0005.000000T0000Z-170710T0500Z/
Southwestern and Central Elko County-Eastern Elko County-
209 PM PDT Sun Jul 9 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 469 AND 
470... 

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 469 
AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity...which is in
effect from 11 AM to 11 PM PDT Monday.

* Affected Area...Fire Weather Zone 469 Southwestern and Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* Winds...for Monday...southwest 10 to 20 mph with gusts up to 25
  mph.

* Relative Humidity...as low as 11 percent.

* Thunderstorm Coverage...Isolated to Scattered dry thunderstorms
  are expected through this evening in zones 469 and 470. Isolated
  dry thunderstorms Monday in both zones. 

* Outflow Winds...High based thunderstorms will produce erratic 
  wind gusts in the range of 30 to 50 mph.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth. In 
  addition, hot daytime temperatures, low humidity, with high 
  haines index will create ideal conditions for rapid growth of 
  new fires.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ467-468-101515-
/O.NEW.KLKN.FW.W.0006.170710T1800Z-170711T0600Z/
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
209 PM PDT Sun Jul 9 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
467 AND 468...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity...which is in
effect from 11 AM to 11 PM PDT Monday.

* Affected Area...Fire Weather Zone 467 Central and Western 
  Humboldt County and Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County.

* Winds...west 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...as low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ455-100500-
/O.CON.KLKN.FW.W.0005.000000T0000Z-170710T0500Z/
White Pine County-
209 PM PDT Sun Jul 9 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 455...

* Affected Area...Fire Weather Zone 455 White Pine County.

* Thunderstorm Coverage...Isolated to Scattered dry thunderstorms
  are expected through this evening. 

* Outflow Winds...High based thunderstorms will produce erratic 
  wind gusts in the range of 30 to 50 mph.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth. In 
  addition, hot daytime temperatures, low humidity, with high 
  haines index will create ideal conditions for rapid growth of 
  new fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

BB
4 follow-up statements
964 
WWUS85 KLKN 100458
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
958 PM PDT Sun Jul 9 2017


NVZ469-470-102300-
/O.EXP.KLKN.FW.W.0005.000000T0000Z-170710T0500Z/
/O.CON.KLKN.FW.W.0006.170710T1800Z-170711T0600Z/
Southwestern and Central Elko County-Eastern Elko County-
958 PM PDT Sun Jul 9 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM PDT
MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 469 AND 470...

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
ISOLATED DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 469 AND 470...

* Affected Area...Fire Weather Zone 469 Southwestern and Central 
  Elko County and Fire Weather Zone 470 Eastern Elko County.

* Winds...southwest 10 to 20 mph with gusts up to 35 mph on
  Monday. 

* Relative Humidity...as low as 9 percent on Monday.

* Thunderstorm Coverage...Storms are transitioning from dry to wet
  with only isolated coverage expected on Monday, mainly over
  eastern and southern 470.
  
* Impacts...The combination of gusty winds and low humidity will
  create critical fire weather conditions on Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ455-100600-
/O.EXP.KLKN.FW.W.0005.000000T0000Z-170710T0500Z/
White Pine County-
958 PM PDT Sun Jul 9 2017

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 455...

Thunderstorm activity has tapered off this evening. Most storms on
Monday will be wet, as such the red flag warning for isolated dry
thunderstorms is being allowed to expire. 

$$

NVZ467-468-102300-
/O.CON.KLKN.FW.W.0006.170710T1800Z-170711T0600Z/
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
958 PM PDT Sun Jul 9 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM PDT
MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 467 AND 468...

* Affected Area...Fire Weather Zone 467 Central and Western 
  Humboldt County and Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County.

* Winds...west 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...as low as 4 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
914 
WWUS85 KLKN 101023
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
323 AM PDT Mon Jul 10 2017

NVZ467>470-110430-
/O.CON.KLKN.FW.W.0006.170710T1800Z-170711T0600Z/
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
323 AM PDT Mon Jul 10 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 467, 468, 469 AND 470...

* Affected Area...Fire Weather Zone 467 Central and Western 
  Humboldt County...Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County...Fire Weather Zone 469 
  Southwestern and Central Elko County and Fire Weather Zone 470 
  Eastern Elko County.

* Winds...Southwest to West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...as low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will
  create critical fire weather conditions today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CS
859 
WWUS85 KLKN 102206
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
306 PM PDT Mon Jul 10 2017

NVZ467>470-110600-
/O.CON.KLKN.FW.W.0006.000000T0000Z-170711T0600Z/
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
306 PM PDT Mon Jul 10 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 467, 468, 469 AND 470...

* Affected Area...Fire Weather Zone 467 Central and Western 
  Humboldt County...Fire Weather Zone 468 Eastern Humboldt 
  County and Northwestern Elko County...Fire Weather Zone 469 
  Southwestern and Central Elko County and Fire Weather Zone 470 
  Eastern Elko County.

* Winds...Southwest to west 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...as low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will
  create critical fire weather conditions into this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

PVC
775 
WWUS85 KLKN 110533
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1033 PM PDT Mon Jul 10 2017

NVZ467>470-110645-
/O.EXP.KLKN.FW.W.0006.000000T0000Z-170711T0600Z/
Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
1033 PM PDT Mon Jul 10 2017

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 467,
468, 469 AND 470...

Winds have died down below critical levels and therefore the Red
Flag Warning is being allowed to expire at 11:00 pm. 


$$

CS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 9, 11:23 AM PDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 9, 11:23 AM PDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1123 AM PDT Sun Jul 9 2017

.SYNOPSIS...Above normal temperatures will continue through the
week. There will also be a risk for some thunderstorms each
afternoon and early evening through the middle of the week.
Coverage will vary from day to day.

&&

.AVIATION UPDATE...Isolated thunderstorms with locally gusty
outflow winds over 30 knots and some blowing dust will be possible
in the vicinity of, and en route to KELY, KEKO, and KTPH this
afternoon and evening. At this time, any showers and storms that
develop should remain just east of KWMC. In addition, AMD NOT SKED
for KWMC as ASOS observations not going out except through phone
dial-up. Otherwise, VFR conditions should prevail at all TAF sites
through Monday morning.

&&

.PREV DISCUSSION... /ISSUED AT 312 AM /

SHORT TERM...Today through Monday

Models are in very good agreement through the short term.

Ridge amplified all the way into Northern Canada begins to get
pushed eastward today as low pressure moves into BC. The center of
high pressure that has been closer to the Utah/Nevada border the
past couple of days will move back to the 4 corners today. This
looks to bring the greater coverage of afternoon and evening
thunderstorms to Elko and White Pine counties. Inverted-V model
soundings once again indicate the threat of stronger downdraft
winds today with the thunderstorms, though some wetter storms
should start to develop from the south.

Gradients tighten a little in Humboldt County as the trof presses
into the ridge creating southwest flow and winds gusting to around
25 mph can be expected there in the afternoon.

By Monday the ridge starts to get flattened as the axis gets
pushed further eastward. Drier air moves into Nevada further from
the northwest and thunderstorms look to be more confined to
central Nevada. White Pine county looks to receive the bulk of the
thunderstorms.

High temperatures drop a couple of degrees both today and
tomorrow as heights lower a little, though it will be hardly
noticeable as it remains hot except from the relief that a shower
or thunderstorm may bring.

LONG TERM...Monday night through next Saturday. The models are in
good agreement for the long term period. Low pressure will be
meandering off the western Canadian coastline throughout the week.
High pressure will remain near the 4-corners area of the country
and a southerly jog of the low pressure system will keep the
monsoon flow limited primarily to the southern half of Nevada, as
the main plume of moisture will be through Arizona and Utah. The
monsoon flow may be temporarily shut down Friday and Saturday as
the Pacific low feature is progged to move inland over Canada.
High temperatures will range from the mid 80s to the mid 90s
Tuesday through Thursday, warming back into the mid 90s to around
100 degrees Friday and Saturday. Low temperatures will range from
the mid 40s to the mid 50s Monday night and Tuesday night, warming
back to the mid 50s to mid 60s Wednesday night through Friday
night.

AVIATION...Isolated thunderstorms with locally gusty outflow
winds over 30 knots will be possible in the vicinity of KELY,
KEKO, and KWMC, and to a lesser extent KTPH through this evening.
Otherwise, VFR conditions should prevail at all TAF sites through
Monday morning.

FIRE WEATHER...Continued hot with a mix of wet and dry
thunderstorms across much of the region again today. Any
thunderstorm may contain gusty downdraft winds. Red Flag Warnings
continue today for Zones 455, 469, and 470 for dry lightning.
Southwest winds will gust to around 25 mph this afternoon in Zones
467 and 468 as a drier southwest flow moves into this area, but
the winds are expected to remain below critical levels. On Tuesday
thunderstorms are expected to be confined mainly to central
Nevada zones as this drier southwest flow moves further into
Nevada from the northwest.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM PDT this evening for Eastern Elko
County-Southwestern and Central Elko County-White Pine County.

&&

99/99/95

In the hours before

Special weather statement, Jul 9, 1:23 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Elko NV
123 PM PDT SUN JUL 9 2017

NVZ031-092100-
Northern Elko County NV-
123 PM PDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
200 PM PDT...

At 123 PM PDT, Doppler radar was tracking a moderate thunderstorm 11
miles west of Jackpot, moving northeast at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm along with
brief rain and occasional cloud to ground lightning.

This storm will remain over mainly rural areas of northeastern Elko
County.

LAT...LON 4190 11468 4186 11493 4196 11503 4200 11500
      4200 11479
TIME...MOT...LOC 2023Z 233DEG 11KT 4196 11490

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:01 PM PDTSpecial Weather StatementLKNElko29 min
Jul 8, 5:05 PM PDTSpecial Weather StatementLKN40 min
Jul 8, 5:30 PM PDTSpecial Weather StatementLKN45 min
Jul 8, 5:40 PM PDTSpecial Weather StatementLKNElko50 min
Jul 8, 7:16 PM PDTSpecial Weather StatementLKN44 min
Jul 8, 8:05 PM PDTSpecial Weather StatementLKN40 min
Jul 9, 3:27 PM PDTSevere Thunderstorm WarningLKNElko, Eureka48 min
Jul 9, 4:24 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 9, 4:26 PM PDTSpecial Weather StatementLKNElko49 min
Jul 9, 4:33 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 9, 4:48 PM PDTAreal Flood AdvisoryLKNLander3 hr

Nearby

Red Flag Warnings in Nevada, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.